Alert archive / Alabama / Special Weather Statements in 2018
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Apr 3, 2018, 10:31 PM CDT for Tuscaloosa County, Walker County, Alabama. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2018, 10:31 PM CDT (03:31 UTC)
- Expired
- Apr 3, 2018, 11:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Birmingham, AL
Counties Tuscaloosa County, AL, Walker County, AL
The radar
The Birmingham radar (KBMX), 65 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 10:48 PM CDT | TSTM WND DMG | 1 E Lynns Park, AL | REPORTS OF TREES DOWN ON OLD BANKHEAD HWY. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1767 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
070
WWUS84 KBMX 040331
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
1031 PM CDT TUE APR 3 2018
ALZ015-023-040430-
Walker AL-Tuscaloosa AL-
1031 PM CDT TUE APR 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER AND TUSCALOOSA
COUNTIES UNTIL 1130 PM CDT...
At 1031 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Falls City to near Reform. Movement was
east at 55 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Tuscaloosa, Northport, Jasper, Sumiton, Cordova, Dora, Holt, Lake
View, Brookwood, Coaling, Vance, Parrish, Coker, Oakman, Sipsey, West
Jefferson, Gorgas Steam Plant, Samantha, McFarland Mall and Lake
Lurleen State Park.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3352 8784 3352 8767 3361 8763 3360 8742
3369 8742 3369 8753 3383 8753 3382 8695
3377 8702 3366 8706 3360 8720 3350 8726
3347 8734 3331 8716 3328 8707 3319 8720
3313 8720 3313 8728 3301 8732 3302 8783
TIME...MOT...LOC 0331Z 272DEG 49KT 3406 8728 3337 8809
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Apr 3, 9:49 PM CDT, 42 minutes earlier.
Area forecast discussion, Apr 3, 9:49 PM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 949 PM CDT Tue Apr 3 2018 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... A QLCS with a history of damaging winds is making its way across NW Alabama but appears to be losing a little bit of intensity. This is likely due to a pocket of lower quality moisture as a result of mixing this afternoon. However, greater surface to 925mb dewpoints are advecting from the southwest across SE Mississippi and SW Alabama. There may be enough time for a tongue of MLCAPE up to 1200 J/kg to surge northward ahead of the line as it reaches the I-59 corridor and areas to the east. This would likely result in some reintensification of the QLCS with a damaging wind threat continuing all the way to the AL/GA state line and as far south as Interstate 85. The increase in moisture quality would suggest a better chance for tornadoes, but surface winds are expected to become more veered with time. This should limit the tornado threat, though a couple of brief tornadoes cannot be completely ruled out. 87/Grantham && .AVIATION... 00Z TAF Discussion. A potent storm system will sweep across the Central Gulf Coast region tonight. South winds 12-22 kts with higher gusts will prevail this evening ahead of a fast-moving squall line. Made minor changes to adjust for arrival timing of the squall line; near a KTCL-KBHM line by 04z, near KEET by 05z, and near KASN-KANB by 06Z. Portions of the line will contain large hail and wind gusts in excess of 50 mph. A gradual weakening trend is expected after 06Z. Widespread MVFR cigs expected behind the squall line, but rapid drying in the low levels will bring clearing skies to the northern TAFS between 09z and 12z. Winds behind the squall line become westerly, then northwesterly just before sunrise, with sustained wind up to 12kts with higher gusts. 14 && .FIRE WEATHER... Scattered showers are possible this afternoon before wetting rains will be possible for tonight into Wednesday with the arrival of the next frontal system. Much colder weather expected Wednesday into Thursday. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 47 58 32 67 45 / 90 10 0 0 10 Anniston 49 59 34 68 46 / 90 20 0 0 10 Birmingham 48 60 35 70 48 / 90 10 0 0 10 Tuscaloosa 49 62 36 70 48 / 90 10 0 0 10 Calera 49 60 36 70 48 / 90 20 0 0 10 Auburn 57 62 38 69 46 / 90 40 0 0 10 Montgomery 56 65 37 72 46 / 90 30 0 0 0 Troy 59 64 37 71 45 / 80 50 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 3, 10:00 PM CDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1000 PM CDT Tue Apr 3 2018 ALZ011>015-017>050-050600- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1000 PM CDT Tue Apr 3 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Tonight. Severe storms are possible through 4 AM Wednesday generally along and north of Interstate 85, with a higher threat for areas north of Interstate 20. Damaging winds up to 70 mph will be the main threat, but a couple of brief tornadoes cannot be completely ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Cold weather expected Wednesday night into Thursday morning. Areas in the North Central Alabama could drop to near or below freezing. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed tonight.
In the hours before
Special weather statement, Apr 3, 9:55 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
955 PM CDT TUE APR 3 2018
ALZ022-040400-
Pickens AL-
955 PM CDT TUE APR 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR PICKENS COUNTY UNTIL 1100 PM
CDT...
At 955 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Gholson to Steens. Movement was east at 50 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Aliceville, Gordo, Reform, Carrollton, Pickensville, Ethelsville,
McMullen, Garden, Benevola, Johnston Lake, Bevill Lock And Dam,
Gainesville Lake Campground, Dillburg, North Pickens Airport, McShan,
Shaw, George Downer Airport, Owens, Kirk and Pioneer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3353 8827 3352 8784 3315 8784 3312 8793
3306 8804 3304 8804 3305 8808 3304 8808
3303 8810 3304 8815 3300 8817 3299 8833
TIME...MOT...LOC 0255Z 271DEG 41KT 3294 8875 3354 8830
32/DavisLocal storm report, Apr 3, 10:09 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1009 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM HAIL 1 ENE BEAR CREEK 34.26N 87.70W
04/03/2018 E0.75 INCH MARION AL 911 CALL CENTER
EM RELAYED REPORTS FROM 911 OF DIME SIZED
HAIL IN BEAR CREAK NEAR STATE HWY 13 AND
GODDARD ROAD.
&&Local storm report, Apr 3, 10:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1028 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM TSTM WND DMG 4 SW PIGEYE 34.25N 87.97W
04/03/2018 MARION AL 911 CALL CENTER
EM RELAYED REPORTS FROM 911 OF TREES DOWN IN
SHILOH COMMUNITY NEAR COUNTY ROADS 73 AND
20. TIME ESTIMATED BY RADAR.
&&Special weather statement, Apr 3, 10:31 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1031 PM CDT TUE APR 3 2018
ALZ015-023-040430-
Walker AL-Tuscaloosa AL-
1031 PM CDT TUE APR 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER AND TUSCALOOSA
COUNTIES UNTIL 1130 PM CDT...
At 1031 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Falls City to near Reform. Movement was
east at 55 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Tuscaloosa, Northport, Jasper, Sumiton, Cordova, Dora, Holt, Lake
View, Brookwood, Coaling, Vance, Parrish, Coker, Oakman, Sipsey, West
Jefferson, Gorgas Steam Plant, Samantha, McFarland Mall and Lake
Lurleen State Park.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3352 8784 3352 8767 3361 8763 3360 8742
3369 8742 3369 8753 3383 8753 3382 8695
3377 8702 3366 8706 3360 8720 3350 8726
3347 8734 3331 8716 3328 8707 3319 8720
3313 8720 3313 8728 3301 8732 3302 8783
TIME...MOT...LOC 0331Z 272DEG 49KT 3406 8728 3337 8809
17/KLAWSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 9:10 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 80 min |
| Apr 3, 9:44 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 61 min |
| Apr 3, 9:51 PM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 54 min |
| Apr 3, 9:55 PM CDT | Special Weather Statement | BMX | Pickens | 65 min |
| Apr 3, 10:49 PM CDT | Special Weather Statement | BMX | Greene, Pickens, Sumter | 56 min |
| Apr 3, 10:52 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 53 min |
| Apr 3, 11:29 PM CDT | Special Weather Statement | BMX | Etowah, St. Clair | 61 min |
| Apr 3, 11:49 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 56 min |
| Apr 4, 12:03 AM CDT | Special Weather Statement | BMX | Bibb, Calhoun, Perry, Shelby, Talladega | 57 min |
| Apr 4, 12:21 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Randolph, Talladega | 54 min |
| Apr 4, 12:42 AM CDT | Special Weather Statement | BMX | Autauga, Chilton, Coosa, Dallas, Lowndes | 63 min |
| Apr 4, 1:34 AM CDT | Severe Thunderstorm Warning | BMX | Coosa, Elmore | 45 min |
| Apr 4, 3:14 AM CDT | Freeze Warning | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 10 more | 29 hr |
Nearby
Special Weather Statements in Alabama, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.